Texas, 2004

Flash Flooding and Hail in Texas, October 4, 2004

October 4, 2004 · NWS MAF · 5 events in 4 counties and zones

A round of strong to severe thunderstorms produced large hail and very heavy rainfall over portions of the west Texas Upper Trans Pecos and the Permian Basin during the morning hours of the 4th. Flash flooding in Odessa prompted the rescue of several stranded motorists.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A round of strong to severe thunderstorms produced large hail and very heavy rainfall over portions of the west Texas Upper Trans Pecos and the Permian Basin during the morning hours of the 4th. Flash flooding in Odessa prompted the rescue of several stranded motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 4, 2:38 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Oct 4, 2:38 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CDT MON OCT 4 2004

.SHORT TERM...
ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE OVER THE CWA EARLY THIS
MORNING...BUT EXPECTING THIS TO CHANGE DURING THE DAY AS AT LEAST
TWO SHORTWAVE TROUGHS IMPINGE UPON THE CWA TODAY AND TONIGHT.  KMAF
AND SURROUNDING RADARS INDICATING A WEAK BOUNDARY OVER THE NORTHERN
CWA THIS MORNING...PROBABLY FROM CONVECTION YESTERDAY EVENING OVER
NORTHERN NEW MEXICO AND THE TEXAS PANHANDLE.  A COLD FRONT IS
RESIDING A BIT FURTHER NORTH OVER EASTERN COLORADO...THE OKLAHOMA
PANHANDLE...AND SOUTHERN KANSAS WITH MEAGER SURFACE PRESSURE RISES
INDICATED BEHIND SAME.

AFOREMENTIONED BOUNDARY WILL LIKELY PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT TODAY AS A SHORTWAVE OVER NEW MEXICO SHEARS EAST/
SOUTHEAST.  ANY CONVECTION THAT DEVELOPS OVER THE NORTH/ NORTHEAST
ZONES WILL PROBABLY BENEFIT FROM MARGINAL INSTABILITY AND EXITING
RRQ OF 80 KT H25 JET.  ANOTHER SHORTWAVE TROUGH IN THIS FAST FLOW
ALOFT WILL APPROACH THE AREA FROM THE WEST.  EXPECTING TO SEE
SUNSHINE AGAIN OVER THE SOUTHWESTERN/WESTERN CWA AS THIS WAVE
NEARS.  THE INSTABILITY WHICH RESULTS WILL PROBABLY YIELD A FEW
SEVERE STORMS AS 0 TO 6 KM BULK SHEAR IS PRETTY GOOD AGAIN TODAY.
THINK THE WESTERN THIRD OF THE CWA WILL BE MOST SUSCEPTIBLE TO
SEVERE TSRA AS FLOW WILL DIRECT STORMS EASTWARD INTO BETTER
MOISTURE.  ORGANIZED STORMS WILL PROBABLY PRODUCE LARGE HAIL AND
DAMAGING WINDS... ESPECIALLY SINCE SUPERCELL TSRA COULD DEVELOP IN
MODERATELY UNSTABLE ATMOSPHERE AND LAPSE RATES.  PWATS OF ONE TO ONE
AND A HALF INCHES WILL BE COMMON ACROSS THE CWA TODAY.  FAST MOVING
STORMS MAY LIMIT FLASH FLOODING...BUT CONSIDERING THE AMOUNT OF
MOISTURE INVOLVED... EXPECT TO SEE SOME FLASH FLOODING...AGAIN WITH
EMPHASIS OVER THE WESTERN THIRD OF THE CWA.  INCIDENCE OF FLASH
FLOODING LOOKS TOO ISOLATED FOR A FLASH FLOOD WATCH ATTM.

TONIGHT...SOME SEVERE STORMS WILL PROBABLY STILL BE GOING.  THE
NEXT FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE AREA.  NOT CERTAIN
WHERE IT WILL END UP DUE TO UNCERTAINTY OF PUSH BEHIND BOUNDARY.
ANY OLD OUTFLOW BOUNDARIES AND ANY ONGOING CONVECTION OVER THE CWA
WILL ALSO CONFUSE THE SURFACE FLOW.  WILL DEFER DECISION TO ISSUE A
FLASH FLOOD WATCH TO THE DAY SHIFT AS LOCATIONS TO BE ENCOMPASSED
NOT QUITE CLEAR ENOUGH.  WILL INSTEAD ISSUE ANOTHER SPECIAL WEATHER
STATEMENT TO HIGHLIGHT THE POTENTIAL FOR FLASH FLOODING.

.LONG TERM...
STORMY WEATHER IS FORECAST TO CONTINUE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THROUGH MUCH OF THE WEEK. AN UPPER LEVEL TROUGH
WILL PROGRESS EAST TOWARD THE GREAT BASIN TUESDAY. A COUPLE OF
POTENT SHORTWAVES WILL EJECT OUT AHEAD OF THIS SYSTEM INTO THE
FORECAST AREA TUESDAY AND TUESDAY NIGHT. THE GFS INDICATES THAT
QUITE A BIT OF INSTABILITY WILL BE PRESENT OVER THE AREA...WITH 850
MB LI/S RANGING FROM -4 TO -7 C. IN ADDITION...DEEP LAYER SHEAR WILL
ALSO INCREASE OVER THE AREA. THEREFORE...SEVERE THUNDERSTORMS WILL
BE POSSIBLE TUESDAY INTO TUESDAY NIGHT. HEAVY RAINFALL AND FLASH
FLOODING WILL ALSO BE A CONCERN. WE HAVE INCLUDED HIGH END CHANCE TO
LIKELY POPS OVER MOST OF THE FORECAST AREA TUESDAY AND TUESDAY NIGHT.

THE UPPER TROUGH WILL PROGRESS SLOWLY EAST WEDNESDAY AND
THURSDAY...WITH THE AXIS OF THE TROUGH IN THE VICINITY OF COLORADO
AND NEW MEXICO BY LATE THURSDAY AFTERNOON. SEVERAL SHORTWAVES WILL
CONTINUE TO TRANSLATE INTO THE FORECAST AREA OUT AHEAD OF THE
TROUGH...WITH SCATTERED SHOWERS AND THUNDERSTORMS REMAINING A DECENT
POSSIBILITY BOTH DAYS. AGAIN IT APPEARS THAT A HEAVY RAIN AND FLASH
FLOODING POTENTIAL WILL REMAIN A POSSIBILITY THROUGH THURSDAY...AS
PRECIPITABLE WATER VALUES REMAIN WELL ABOVE NORMAL. IN
ADDITION...DEEP LAYER SHEAR AND INSTABILITY MAY SUPPORT ISOLATED
SEVERE THUNDERSTORMS...AT LEAST THROUGH WEDNESDAY.

FOR THE EXTENDED PERIOD...THE GFS MODEL FINALLY TAKES THE TROUGH
EAST OF THE AREA LATE SATURDAY AFTERNOON. HOWEVER...IT IS
INTERESTING TO NOTE THE ECMWF MODEL RUN ACTUALLY CUTS OFF A LOW
ACROSS WEST TEXAS FRIDAY AND SATURDAY...WITH THE TROUGH REMAINING IN
THE VICINITY ON SUNDAY. IF THIS OCCURS...THE WET PERIOD MAY
LAST THROUGH THE NEXT 7 DAYS. FOR NOW HAVE TRENDED TOWARD THE GFS
SOLUTION...WITH LOW POPS FRIDAY AND SATURDAY...AND A DRYING TREND ON
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             74  58  69  60 /  40  60  60  70
CARLSBAD NM               76  58  69  59 /  50  60  80  70
DRYDEN TX                 79  62  75  63 /  20  40  50  60
FORT STOCKTON TX          78  60  73  61 /  30  50  60  60
GUADALUPE PASS TX         70  55  66  56 /  50  60  80  60
HOBBS NM                  76  56  68  58 /  50  60  80  70
MARFA TX                  77  50  73  52 /  30  50  60  60
MIDLAND INTL AIRPORT TX   75  59  70  60 /  40  60  70  70
ODESSA TX                 76  60  70  60 /  40  60  70  70
WINK TX                   80  59  73  62 /  40  50  70  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/21
Hazardous weather outlook, Oct 4, 3:52 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CDT MON OCT 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
452 AM CDT (352 AM MDT) MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO AND
MUCH OF WEST TEXAS THIS AFTERNOON AND EVENING.  LOCATIONS GENERALLY
ALONG AND WEST OF THE PECOS RIVER WILL BE MOST SUSCEPTIBLE TO SEVERE
THUNDERSTORMS SINCE THE ATMOSPHERE WILL BE MORE UNSTABLE IN THESE
AREAS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED
OUT.

DUE TO THE PLENTIFUL AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS TOO.  SOUTHEAST
NEW MEXICO...PORTIONS OF THE PERMIAN BASIN...AND LOCATIONS WEST OF
THE PECOS RIVER APPEAR TO BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...
AND POSSIBLY FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE OVER
MOST OF THE AREA ON TUESDAY...AND POSSIBLY LAST THROUGH WEDNESDAY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN
ADDITION TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.

In the hours before

Special weather statement, Oct 4, 5:15 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 AM CDT MON OCT 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
615 AM CDT (515 AM MDT) MON OCT 4 2004

...WET WEATHER EXPECTED TO CONTINUE THROUGH MID WEEK...

...FLASH FLOOD POTENTIAL WILL INCREASE TONIGHT AND TUESDAY...

ANOTHER COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO
MONDAY AFTERNOON AND EVENING.  THIS FRONTAL BOUNDARY WILL COMBINE
WITH COPIOUS AMOUNTS OF MOISTURE AND AN UPPER LEVEL TROUGH THAT WILL
MOVE OVER THE AREA BY WEDNESDAY TO RESULT IN A CHANCE OF SHOWERS AND
THUNDERSTORMS.  PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO MAY
RECEIVE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.

THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE
TONIGHT...ESPECIALLY ALONG THE FRONTAL BOUNDARY.  HOWEVER...THE
POSITION OF THE FRONTAL BOUNDARY AND LOCATIONS AFFECTED BY HEAVY
RAINFALL REMAINS UNCERTAIN AT THIS TIME.  DUE TO RECENT HEAVY
RAINS...A FLASH FLOOD WATCH MAY BE ISSUED LATER TODAY WHEN THE
POSITION OF THE FRONTAL BOUNDARY THIS EVENING BECOMES MORE CLEAR.

AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION
THROUGH MIDWEEK AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR
WARNINGS BE ISSUED IN YOUR AREA.

The radar

The Midland/Odessa radar (KMAF), 140 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Loving

When
October 4, 6:30 AM CST
Where
Loving County, 4 mi NW of Mentone
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.733, -103.650

A storm spotter reported pea to penny size hail northwest of Mentone.

Flash Flood, Ector

When
October 4, 8:37 AM CST to 11:30 AM CST
Where
Ector County, Odessa
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Several strong to severe thunderstorms impacted Ector County during the morning of the 4th. Urban flash flooding quickly developed as heavy rains fell over Odessa. Several city streets were closed due to flowing flood waters, including portions of 42nd, University, and Farm to Market Road 1936. Although most of the heavy rainfall had moved away from the city by 10:00 CST, runoff along asphalt and concrete surfaces posed a continued threat of flash flooding. At 10:15 CST the local broadcast media reported that the Odessa Police Department conducted high water rescues at the intersection of 42nd and Grandview.

Hail, Ector

When
October 4, 8:45 AM CST to 9:00 AM CST
Where
Ector County, West Odessa
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -102.500

Multiple reports were received of nickel to quarter size hail from West Odessa to the intersection of Interstate 20 and Loop 338 on the northeast side of Odessa. No damage was reported.

Hail, Midland

When
October 4, 9:10 AM CST
Where
Midland County, 10 mi SW of Midland
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.900, -102.200

Quarter size hail was reported by motorists along Interstate 20 in western Midland County.

Flash Flood, Pecos

When
October 4, 11:39 AM CST to 1:30 PM CST
Where
Pecos County, 6 mi N of Sheffield
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

The public reported flash flooding that resulted in high water flowing over Farm to Market Road 1901 north of Sheffield. In addition, fire department officials reported flash flooding that caused high water to flow through several city streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426386, 5426387, 5426388, 5426389, 5426390.